Alert archive / North Dakota / Freeze Warnings in 2017
Freeze Warning 5, NWS Bismarck, ND
NWS Bismarck, ND issued this freeze warning at Oct 8, 2017, 1:48 PM MDT for 30 counties in North Dakota. It took effect at Oct 9, 2017, 12:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2017, 1:48 PM MDT (19:48 UTC)
- In effect from
- Oct 9, 2017, 12:00 AM MDT
- Expired
- Oct 9, 2017, 8:10 AM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
All 30 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 86 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- -135 m²/s²
- 0-3 km storm-relative helicity
- -113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294 WWUS73 KBIS 081948 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 248 PM CDT Sun Oct 8 2017 NDZ001>005-009>013-017>023-025-031>037-040>047-050-090400- /O.NEW.KBIS.FZ.W.0005.171009T0600Z-171009T1500Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- McIntosh- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley 248 PM CDT Sun Oct 8 2017 /148 PM MDT Sun Oct 8 2017/ ...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 10 AM CDT /9 AM MDT/ MONDAY... The National Weather Service in Bismarck has issued a Freeze Warning, which is in effect from 1 AM CDT /midnight MDT/ to 10 AM CDT /9 AM MDT/ Monday. * TEMPERATURE...Lows in the mid 20s to around 30. * IMPACTS...Crops and sensitive vegetation will be killed if protective measures are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KS
5 follow-up statements
307 WWUS73 KBIS 082344 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 644 PM CDT Sun Oct 8 2017 NDZ001>005-009>013-017>023-025-031>037-040>047-050-090745- /O.CON.KBIS.FZ.W.0005.171009T0600Z-171009T1500Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- McIntosh- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley 644 PM CDT Sun Oct 8 2017 /544 PM MDT Sun Oct 8 2017/ ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 10 AM CDT /9 AM MDT/ MONDAY... * TEMPERATURE...Lows in the mid 20s to around 30. * IMPACTS...Crops and sensitive vegetation will be killed if protective measures are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ PA
946 WWUS73 KBIS 090237 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 937 PM CDT Sun Oct 8 2017 NDZ001>005-009>013-017>023-025-031>037-040>047-050-091045- /O.CON.KBIS.FZ.W.0005.171009T0600Z-171009T1500Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- McIntosh- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley 937 PM CDT Sun Oct 8 2017 /837 PM MDT Sun Oct 8 2017/ ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 10 AM CDT /9 AM MDT/ MONDAY... * TEMPERATURE...Lows in the upper 20s and lower 30s. * IMPACTS...Crops and sensitive vegetation will be killed if protective measures are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ PA
581 WWUS73 KBIS 090844 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 344 AM CDT Mon Oct 9 2017 NDZ001>005-009>013-017>023-025-031>037-040>047-050-091500- /O.CON.KBIS.FZ.W.0005.000000T0000Z-171009T1500Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- McIntosh- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley 344 AM CDT Mon Oct 9 2017 /244 AM MDT Mon Oct 9 2017/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/ THIS MORNING... * TEMPERATURE...Lows in the upper 20s and lower 30s. * IMPACTS...Crops and sensitive vegetation will be killed if protective measures are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ twh
379 WWUS73 KBIS 091148 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 648 AM CDT Mon Oct 9 2017 NDZ001>005-009>013-017>023-025-031>037-040>047-050-091500- /O.CON.KBIS.FZ.W.0005.000000T0000Z-171009T1500Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- McIntosh- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley 648 AM CDT Mon Oct 9 2017 /548 AM MDT Mon Oct 9 2017/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/ THIS MORNING... * TEMPERATURE...Lows in the upper 20s and lower 30s. * IMPACTS...Crops and sensitive vegetation will be killed if protective measures are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ twh
773 WWUS73 KBIS 091410 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 910 AM CDT Mon Oct 9 2017 NDZ001>005-009>013-017>023-025-031>037-040>047-050-091515- /O.CAN.KBIS.FZ.W.0005.000000T0000Z-171009T1500Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- McIntosh- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley 910 AM CDT Mon Oct 9 2017 /810 AM MDT Mon Oct 9 2017/ ...FREEZE WARNING IS CANCELLED... The National Weather Service in Bismarck has cancelled the Freeze Warning. The freeze warning has been cancelled for today. Another freeze warning will be issued shortly for tonight. $$ wa
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this freeze warning went out at Oct 8, 10:53 AM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Oct 8, 10:53 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1153 AM CDT Sun Oct 8 2017 .UPDATE... Issued at 1132 AM CDT Sun Oct 8 2017 Latest suite of satellite imagery and surface observations shows clear conditions north with a partly to mostly sky along and south of Interstate 94. Mid to high clouds continue to stream from southwest to northeast, in line with the 300mb jet mentioned in previous discussions. Trend this afternoon and tonight is for a slow southeastward progression of the upper jet, placing it more over the southern James Valley. Next surge of low level clouds evident over southern Canada, associated with colder air behind a cold front which is nearing the US/Canadian border. This will slide through northern ND later this afternoon, then across the rest of western and central ND during the overnight period. Low clouds are forecast to mostly erode as they progress south tonight. Will continue to look at that scenario and appropriate location(s) for a freeze warning headline tonight. Current forecast looks good. UPDATE Issued at 821 AM CDT Sun Oct 8 2017 Jet stream cirrus remains over southern North Dakota aligned well with the h300 winds. Skies remain sunny north. Current forecast looks good. UPDATE Issued at 621 AM CDT Sun Oct 8 2017 Updated latest sensible weather elements and populated to mid morning values. Otherwise no significant changes to the going forecast. && .SHORT TERM...(Today and tonight) Issued at 319 AM CDT Sun Oct 8 2017 Main forecast issue in the short term period will be clouds/sprinkles today and low temperatures tonight. Currently, jet induced clouds streaming from the northern Rockies across North Dakota and into northern Minnesota. There have been a few sprinkles overnight and will keep a mention through the early morning hours. Clouds and winds have kept temperatures mild overnight and will adjust lows accordingly based on latest current readings before publishing. With the warm start to the day, bumped up temperatures a little most areas. Current clouds should thin during the morning, but may thicken again this afternoon over the far south. Neutral to slight cold advection during the day with coldest readings west and north. Breezy west to northwest winds expected today. CAMS have been spitting out some showers over portions of the west this afternoon. However, currently the signal is not strong enough to produce a slight chance pop from the consensus blend of short term models. Thus instead of a broad brushed slight chance pop or a deterministic stab hours before any possible shower activity, will leave the forecast dry for now and let the day shift add a mention of showers if and when the time comes. Probably more like sprinkles with only trace amounts of liquid. Cold tonight with temperatures around freezing central and below freezing west. Utilized a blend of EC Mos based guidance for low temperatures tonight, which has verified well this past week where our forecast lows were not cold enough. Will need a Freeze warning for western and likely most of central ND for tonight. James River Valley may be spared, as clouds linger here longest tonight and colder air will spread into this area last. Will let the day shift make the call on the eventual areal extent of the freeze warning. .LONG TERM...(Monday through Saturday) Issued at 319 AM CDT Sun Oct 8 2017 Cool on Monday with highs mainly in the 40s. Cold again Monday night into Tuesday morning, and possibly between Monday morning and Tuesday morning, we could see a hard freeze across the forecast area, thus ending the growing season. Temperatures rebound Tuesday and Wednesday with highs back into the 50s and 60s. Dry conditions in upper level ridging ahead of a western upper low. The upper low lifts through the northern Rockies and into the northern Plains and Canadian prairie provinces Thursday, bringing a cold front across the forecast area during the day. Warmer temperatures in the 60s east and colder temperatures in the lower 50s west, but dry with the cold front passage. The exception may be a sprinkle or brief shower far northwest. Another impulse moves through the broad upper low by the weekend and may bring a chance of showers Saturday. However, at this time it looks like the better precipitation chances remain south of the state. Cooler temperatures in the 40s and 50s will remain through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1132 AM CDT Sun Oct 8 2017 A cool northwest flow will continue through the TAF period. VFR conditions are expected. By late morning Monday expect scattered to broken clouds below 3 thousand agl along the ND/Canadian border. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KS SHORT TERM...TWH LONG TERM...TWH AVIATION...WAA
Hazardous weather outlook, Oct 8, 10:49 AM MDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1149 AM CDT Sun Oct 8 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091700- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1149 AM CDT Sun Oct 8 2017 /1049 AM MDT Sun Oct 8 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Freezing low temperatures are likely across western and portions of central North Dakota Monday morning, and across all of western and central North Dakota Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
Nearby
Freeze Warnings in North Dakota, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.